Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 343, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 2009, 6:14 PM CDT for Christian County, Missouri. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2009, 6:14 PM CDT (23:14 UTC)
- Expired
- Jul 28, 2009, 6:32 PM CDT
- In force
- 18 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Christian County, MO
The radar
The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:45 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 28, 2:45 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT TUE JUL 28 2009 .DISCUSSION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL COVERAGE OVER THE REST OF THE AFTERNOON AND EVENING. AN ENVIRONMENT CONDUCIVE FOR PULSE THUNDERSTORMS HAS MATERIALIZED OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. MIXED LAYER CAPES HAVE INCREASED TO AROUND 2000 J/KG IN A BROAD AREA OF CENTRAL AND SOUTHWEST MISSOURI. MEANWHILE PRECIPITABLE WATER VALUES ARE RANGING FROM 1.60 TO 1.80...WITHIN AN WEAKLY CAPPED TO NO CAPPED AIRMASS. A FEW OF THE STRONGER STORMS WILL MOST LIKELY PRODUCE LARGE HAIL TO THE SIZE OF HALF DOLLARS...ALONG WITH DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH. FOR TONIGHT...A WEAK FRONTAL SYSTEM WILL SHIFT INTO NORTHERN ARKANSAS AND CENTRAL OKLAHOMA. THERE CONTINUES TO BE DECENT SIGNAL WITH THE WRF MODEL THAT SUGGESTS CONVECTION DEVELOPING OVER NE OKLAHOMA AND SE KANSAS...MAINLY AFTER MIDNIGHT. THIS OCCURS IN RESPONSE TO ENHANCED PRESSURE ADVECTION LIFT WITHIN AN AREA WHERE THE LOW LEVEL JET INTERSECTS THE FRONTAL SYSTEM. FOR THIS REASON I HAVE ELECTED TO LEAN OUR FORECAST TOWARD THE WRF SOLUTION WITH POPS THE HIGHEST OVER SW MO / SE KS AFTER MIDNIGHT. OVERNIGHT CONVECTION THAT DEVELOPS IN OKLAHOMA WILL TRANSLATE ACROSS SOUTHERN MISSOURI DURING THE MORNING HOURS OF WEDNESDAY. ADDITIONAL THUNDERSTORMS WILL LIKELY FORM WEDNESDAY AFTERNOON/NIGHT IN RESPONSE TO A STRONGER COLD FRONT THAT WILL APPROACH THE REGION FROM THE NORTHWEST. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...PRIOR TO EXITING THE REGION MID THURSDAY AFTERNOON. CANADIAN HIGH PRESSURE BUILDS OVER THE NATIONS MID SECTION...ALLOWING A COOLER AND DRIER AIRMASS TO SPREAD IN. FAIR WEATHER CONDUCIVE FOR OUTDOOR ACTIVITIES WILL RESULT BOTH FRIDAY AND SATURDAY. LOOK FOR LOW HUMIDITY...WITH AFTERNOON HIGHS WARMING INTO THE MID 80S. RETURN FLOW COMMENCES DURING THE DAY ON SATURDAY...MEANWHILE A UNSEASONABLY STRONG UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL APPROACH BY SUNDAY. THIS SYSTEM WILL LIKELY CREATE ANOTHER EPISODE OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND INTO NEXT MONDAY. THERE CONTINUES TO BE A STRONG SIGNAL WITHIN THE MEDIUM RANGE MODELS THAT CONFINES THE SUMMERTIME HIGH OVER THE DESERT SOUTHWEST. MEANWHILE NORTHWEST FLOW PERSISTS OVER THE OZARKS...CAUSING ADDITIONAL CANADIAN AIRMASSES TO SPREAD IN. THIS PATTERN WOULD KEEP THE REGION UNSEASONABLY COOL WITH MORE RAIN CHANCES IN THE FORECAST THROUGH MUCH OF NEXT WEEK. CRAMER && .AVIATION... THE CHALLENGE FOR THE FORECAST PERIOD WILL BE TIMING OF CONVECTION AND EARLY MORNING RESTRICTIONS TO VISIBILITY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON...PRIMARILY IMPACTING THE BRANSON AERODROME. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS WEST CENTRAL MISSOURI AND MOVE INTO THE OZARKS FROM THE NORTHWEST ALONG AND AHEAD OF AN APPROACHING SHORTWAVE TROUGH...IMPACTING ALL THREE AERODROMES. THIS ACTIVITY WILL MOVE OUT OF THE AREA BY LATE EVENING. OVERNIGHT...THE LOW LEVEL JET WILL IMPINGE ON THE LINGERING FRONTAL BOUNDARY ALONG THE ARKANSAS BORDER...SPARKING REDEVELOPMENT OF CONVECTION THAT WILL IMPACT THE JOPLIN AND BRANSON AERODROMES IN THE MORNING HOURS. WITH RAINFALL ACROSS THE AREA EXPECTED THIS AFTERNOON AND EVENING WITH SURFACE COLD AIR ADVECTION BEHIND THE PASSING SHORTWAVE...SOME BRIEF MVFR VISIBILITIES MAY IMPACT THE AERODROMES IN THE MORNING. KARDELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 28, 5:00 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 500 PM CDT TUE JUL 28 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 500 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA INTO THE EVENING HOURS. A FEW SEVERE STORMS WITH HAIL TO THE SIZE OF QUARTERS...AND DAMAGING DOWN BURST WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE. VERY HEAVY RAINFALL ASSOCIATED WITH THESE STORMS MAY LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY WHERE STORMS TRAIN OVER THE SAME AREAS. SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH WIND GUSTS TO 60 MPH THE PRIMARY SEVERE WEATHER RISK. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Special weather statement, Jul 28, 2:14 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 214 PM CDT TUE JUL 28 2009 MOZ056-057-281945- MILLER MO-MORGAN MO- 214 PM CDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL MORGAN AND NORTHWESTERN MILLER COUNTIES UNTIL 245 PM CDT... AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BARNETT...OR 7 MILES WEST OF ELDON...MOVING EAST AT 10 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN EASTERN MORGAN AND NORTHWESTERN MILLER COUNTIES...INCLUDING ELDON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. KARDELL
Local storm report, Jul 28, 4:38 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM FLASH FLOOD 2 S BARNETT 38.35N 92.67W
07/28/2009 MORGAN MO LAW ENFORCEMENT
TWO REPORTS OF WATER RUNNING OVER THE ROAD SOUTH OF
BARNETT ON AA HIGHWAY. WATER WAS REPORTED AS TOO DEEP TO
DRIVE THROUGH.
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:51 PM CDT | Flash Flood Warning | SGF | Miller, Morgan | 6 hr |
| Jul 28, 3:33 PM CDT | Flash Flood Warning | SGF | Vernon | 4 hr |
| Jul 28, 3:57 PM CDT | Flash Flood Warning | SGF | Benton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.